Idaho, 2013

Hail and Lightning Strike in Idaho, June 12, 2013

June 12, 2013 · NWS PIH · 5 events in 3 counties and zones

Several reports of 1 inch hail size occurred in Bannock and Bonneville counties. Lightning damage also reported in Bingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several reports of 1 inch hail size occurred in Bannock and Bonneville counties. Lightning damage also reported in Bingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT WED JUN 12 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

A COLD FRONT IS MOVING THROUGH THE AREA THIS AFTERNOON. A FEW
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT.
LARGE HAIL SEEMS TO BE THE MAIN THREAT WITH THESE STORMS. WIND
GUSTS WITH THE STORMS ARE HOLDING UNDER 40MPH SO FAR. SCATTERED
SHOWERS AND THUNDERSTORMS WILL PERSIST TONIGHT THROUGH THURSDAY AS
AN UPPER LOW MOVES THROUGH CENTRAL IDAHO. EXPECT COOLER TEMPS ON
THURSDAY WITH BELOW NORMAL TEMPS LIKELY FOR FRIDAY. SNOW LEVELS
WILL FALL TO AROUND 8000 FEET AND HIGHER ELEVATIONS IN THE CENTRAL
MOUNTAINS COULD SEE AROUND AN INCH OF SNOW AS THE UPPER LOW MOVES
THROUGH ON THURSDAY NIGHT. FRIDAY LOOKS RELATIVELY DRY AS THE
UPPER LOW PULLS AWAY FROM THE AREA. A LAKE WIND ADVISORY IS
POSSIBLE ON THURSDAY FOR THE AMERICAN FALLS RESERVOIR WITH WINDS
AROUND 20 MPH LIKELY.

VALLE

.LONG TERM...TURDAY THROUGH WEDNESDAY.
UPPER RIDGE MOVES EAST SATURDAY WITH SOUTHWEST FLOW ALOFT RETURNING
TO SOUTHEAST IDAHO.   SHOULD SEE A WARMING TREND WITH TEMPERATURES
ABOVE SEASONAL NORMALS BY SUNDAY.   EXPECT PREDOMINATELY DRY WEATHER
THROUGH THE PERIOD WITH THE NEXT PACIFIC TROF PUSHING EAST BY MID
WEEK.   EXPECT TEMPERATURES TO COOL OFF WITH THIS SYSTEM WEDNESDAY.
OVERALL KEPT MOST ISOLATED SHOWER ACTIVITY IN CENTRAL MOUNTAINS NEXT
WEEK.
GK

&&

.AVIATION...EXTENSIVE MOISTURE PUSHING INTO REGION ON SOUTHWEST FLOW
ALOFT WITH SURFACE FRONTAL BOUNDARY SPLITTING SOUTHEAST IDAHO.
CONVECTIVE ACTIVITY PRETTY WIDESPREAD AND HAVE PREDOMINANT SHOWERS
IN TAFS WITH VICINITY THUNDERSTORMS THROUGH 02 TO 03Z THIS EVENING.
SHOULD REMAIN VFR EVEN IN SHOWERS.  EXPECT MUCH LESS COVERAGE
THURSDAY BUT WILL HAVE WINDY CONDITIONS BEHIND COLD FRONT WITH 20 TO
30 KNOT SUSTAINED WINDS EXPECTED THURSDAY AT IDA AND PIH WITH 15 TO
25 AT BYI.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 12, 2:33 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
333 AM MDT WED JUN 12 2013

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
333 AM MDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING IN THE UPPER SNAKE HIGHLANDS...THE UPPER
SNAKE RIVER PLAIN...PART OF THE CARIBOU HIGHLANDS...AND PART OF
THE LOST RIVER AND PAHSIMEROI REGION. THUNDERSTORM OUTFLOW WIND
GUSTING UP TO 60 MPH IS POSSIBLE...ALONG WITH LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE ACROSS NEARLY THE ENTIRE REGION...BUT
OTHER AREAS ARE NOT EXPECTED TO SEE THUNDERSTORMS AS INTENSE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY AND FRIDAY AFTERNOON AND
EVENING...BUT AT A MUCH DIMINISHED SEVERITY COMPARED TO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Jun 12, 11:25 AM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1225 PM MDT WED JUN 12 2013

IDZ017-021-022-121900-
BINGHAM ID-POWER ID-CASSIA ID-BLAINE ID-
1225 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 100 PM MDT

AT 1221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHEAST OF IDAHOME..MOVING NORTHEAST
AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND DIME SIZED HAIL.

LOCATIONS INCLUDE...I86 NEAR THE RAFT RIVER AREA.

LAT...LON 4289 11295 4267 11270 4252 11326 4270 11335
TIME...MOT...LOC 1824Z 243DEG 38KT 4261 11315

DV/EP
Local storm report, Jun 12, 12:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
132 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             4 SSE CHUBBUCK          42.87N 112.45W
06/12/2013  E0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

0129 PM     HAIL             CHUBBUCK                42.92N 112.46W
06/12/2013  E0.50 INCH       BANNOCK            ID   NWS EMPLOYEE

0129 PM     HAIL             POCATELLO               42.88N 112.47W
06/12/2013  E0.50 INCH       BANNOCK            ID   NWS EMPLOYEE

&&

PANGEL
Special weather statement, Jun 12, 12:32 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
132 PM MDT WED JUN 12 2013

IDZ021-022-122015-
BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-
132 PM MDT WED JUN 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  NORTHERN POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 215 PM MDT

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF NEELEY..MOVING NORTHEAST AT
35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   NEELEY...
   AMERICAN FALLS...
   ABERDEEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4267 11320 4268 11317 4274 11318 4303 11279
      4276 11264 4257 11307
TIME...MOT...LOC 1932Z 226DEG 29KT 4268 11306

GK/EP
Local storm report, Jun 12, 12:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
139 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     HAIL             4 SE CHUBBUCK           42.89N 112.41W
06/12/2013  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jun 12, 12:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
153 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             2 W POCATELLO AIRPORT   42.92N 112.63W
06/12/2013  E0.75 INCH       POWER              ID   TRAINED SPOTTER

&&

PANGEL
Local storm report, Jun 12, 12:56 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
156 PM MDT WED JUN 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             3 NE AMERICAN FALLS     42.82N 112.81W
06/12/2013  E0.25 INCH       POWER              ID   TRAINED SPOTTER

&&

PANGEL

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Lightning, Bingham

When
June 12, 1:00 PM MST to 2:00 PM MST
Where
Bingham County, Blackfoot
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.180, -112.350

Lightning damage occurred in Blackfoot. One home on S Adams Ave had a window blown out with siding damage and damage to utility lines and appliances in the house. A telephone was knocked down near the courthouse. A trailer at the Sage Hill Travel Center was struck by lightning and destroyed.

Hail, Bannock

When
June 12, 1:04 PM MST to 1:20 PM MST
Where
Bannock County, Chubbuck
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -112.450

One inch hail reported in city of Chubbuck.

Hail, Bannock

When
June 12, 1:20 PM MST to 1:30 PM MST
Where
Bannock County, Pocatello
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -112.430

One inch hail reported at corner of Pocatello Creek Road and Alameda.

Hail, Bannock

When
June 12, 1:23 PM MST to 1:35 PM MST
Where
Bannock County, Chubbuck
Measured
1 in hail
Reported by
NWS Employee
Coordinates
42.920, -112.450

One inch hail reported at home of National Weather Service Employee.

Hail, Bonneville

When
June 12, 2:05 PM MST to 2:20 PM MST
Where
Bonneville County, Palisades
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.350, -111.220

One inch hail reported by National Weather Serivice employee in the town of Palisades.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464554, 464517, 464520, 464521, 464522.